Arkansas, 2017

Flash Flooding and Flooding in Arkansas, May 1 to 5, 2017

May 1 to 5, 2017 · NWS MEG · 6 events in 3 counties and zones

Very heavy rain fell across the Eleven Point River, Current River and Black River basins in Missouri and Arkansas at the end of April into early. As a result major river flooding occured in Clay, Randolph and Lawrence counties into early May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Very heavy rain fell across the Eleven Point River, Current River and Black River basins in Missouri and Arkansas at the end of April into early. As a result major river flooding occured in Clay, Randolph and Lawrence counties into early May. The levee along the Black River east of Pocahontas failed resulting in flash flooding across parts of Randolph and Lawrence counties. A major disaster declaration was granted for Clay, Lawrence and Randolph Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 30, 10:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 30, 10:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1124 PM CDT Sun Apr 30 2017

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1036 PM CDT Sun Apr 30 2017/

Skies are cloudy over much of west Tennessee and north Mississippi
with clear skies over the remainder of the forecast area.
Temperatures this evening range from the mid 50s to upper 60s.
Most of the rain has finally exited the forecast area with only a
few lights showers over far eastern sections. All of the remaining
rain should move into middle Tennessee and north Alabama before
midnight. Will update forecast to remove evening wording.

ARS

PREV DISCUSSION... /issued 308 PM CDT Sun Apr 30 2017/

Current main convection line has advanced east of the region
leaving gusty south winds and slightly drier air in it's wake. A
few light rain showers from wrap around moisture were tracking
into the northern counties. Temperatures ranged from the upper 60s
to mid 70s...with plenty of lingering cloud cover.

Next 12 hours...short term models agreeing on scattered
convection from upper level low redeveloping for late this
afternoon and early evening east of the Mississippi River. This
activity will have to struggle with a worked over atmosphere and
lower dewpoints. None-the-less a few more cracks of thunder are
expected with perhaps an additional half inch of rainfall. This
should not pose any additional flash flood issues...as the
current lull in activity is allowing for morning waters to recede.
Clouds will partially clear from west to east tonight with breezy
southwest winds keeping the low levels well mixed.

Monday and Monday night...the aforementioned low will continue to
slowly track northeast into the western Great Lakes this period.
Strong pressure gradient will keep westerly winds in the northern
and western Midsouth counties near advisory strength. Lingering
low level moisture will also provide for broken stratocumulus
cloud cover to extend down to the I-40 corridor...these clouds
should scatter out with the loss of heating by sunset. Winds will
diminish tomorrow night and back to a more southerly component.

Tuesday through Saturday...models continue to make new
adjustments with the evolution of the next midlevel
shortwave/closed low to drop south. The GFS has flopped to a more
aggressive approach with a deeper low center that lingers nearly
overhead longer. The ECMWF has also flopped to a more persistent
open wave that briefly closes off in the Ohio Valley Thursday.
This scenario forecasts a slightly drier period. Have taken a
blend of both models with clouds streaming in late Tuesday and a
threat for a shower or storm Tuesday night. Better rain chances
are anticipated for Wednesday and Thursday...with points east of
the Mississippi River seeing light shower activity extended into
Friday. The low will move east by Saturday with a strong northwest
flow aloft bringing subsidence and stability. Temperatures this
period will start off seasonal...then cooler for Thursday and
Friday...then back to seasonal Saturday.

JAB

&&

.AVIATION...06Z TAFs

Some MVFR Cigs linger at TUP all showers have exited the Midsouth.
VFR conditions are expected at all sites by 11z and should
continue through tomorrow. Winds will remain southerly...10-15kt
tonight 15-20kt tomorrow with gusts to 30kt. Wind speeds should
finally drop to around 5kt after sunset tomorrow.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 30, 7:39 PM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
839 PM CDT Sun Apr 30 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020345-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
839 PM CDT Sun Apr 30 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Apr 30, 6:42 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
742 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     MCDOUGAL                36.44N 90.39W
04/30/2017                   CLAY               AR   EMERGENCY MNGR

            GRAIN BINS AND STORAGE SHED DAMAGED. TIME ESTIMATED FROM
            RADAR.

&&

JDS
Local storm report, Apr 30, 6:48 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
748 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     3 SW CORNING            36.38N 90.62W
04/30/2017                   CLAY               AR   PUBLIC

            ROOF BLOWN OFF OF A HOME SW OF CORNING

&&

JDS
Local storm report, Apr 30, 6:52 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
752 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     5 W CORNING             36.40N 90.68W
04/30/2017                   CLAY               AR   PUBLIC

            ROOF BLOWN OFF OF A HOME SW OF CORNING

&&

JDS
Local storm report, Apr 30, 6:58 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
758 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     2 NNE BARTLETT          35.25N 89.82W
04/30/2017                   SHELBY             TN   TRAINED SPOTTER

            MULTIPLE LARGE OAKS UPROOTED. POWERLINES DOWN.

&&

JDS
Local storm report, Apr 30, 8:44 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
944 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     TUNICA                  34.69N 90.38W
04/29/2017  M63.00 MPH       TUNICA             MS   AWOS

            SUSTAINED 36 KTS GUSTING TO 55 KTS EQUALING 41 MPH
            GUSTING TO 63 MPH.

0830 PM     TSTM WND DMG     WALLS                   34.95N 90.13W
04/29/2017                   DESOTO             MS   UNKNOWN

            20 OR MORE POWER POLES DOWN IN THE WILSON MILLS AREA OF
            WALLS.

0845 PM     TSTM WND DMG     2 W BLYTHEVILLE         35.93N 89.96W
04/29/2017                   MISSISSIPPI        AR   TRAINED SPOTTER

            THE SIDE OF A FARM SHOP BUILDING WAS BLOWN DOWN.

0846 PM     TSTM WND GST     BLYTHEVILLE             35.93N 89.92W
04/29/2017  M58.00 MPH       MISSISSIPPI        AR   ASOS

            BLYTHEVILLE AIRPORT RECORDED 58 MPH.

0909 PM     HAIL             S SOUTHAVEN             34.97N 90.00W
04/29/2017  E1.00 INCH       DESOTO             MS   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED NEAR PLEASANT HILL AND
            GETWELL.

0915 PM     HAIL             OLIVE BRANCH            34.95N 89.83W
04/29/2017  E1.00 INCH       DESOTO             MS   PUBLIC

            QUARTER SIZED HAIL FALLING AT GOODMAN ROAD AND PLEASANT
            HILL ROAD.

0105 AM     TSTM WND DMG     SEDGWICK                35.98N 90.86W
04/30/2017                   LAWRENCE           AR   TRAINED SPOTTER

            NUMEROUS TREES UPROOTED. FENCE BLOWN DOWN.

0124 AM     TSTM WND DMG     WEINER                  35.62N 90.90W
04/30/2017                   POINSETT           AR   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN. DEBRIS IN ROAD.

0130 AM     TSTM WND DMG     5 W CORNING             36.40N 90.68W
04/30/2017                   CLAY               AR   PUBLIC

            ROOF BLOWN OFF OF A HOME SW OF CORNING

0133 AM     TSTM WND DMG     3 SSE JONESBORO         35.78N 90.67W
04/30/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN ON HWY 163 BLOCKING ROAD

0143 AM     TSTM WND GST     BAY                     35.74N 90.56W
04/30/2017  E63.00 MPH       CRAIGHEAD          AR   PUBLIC

0145 AM     TSTM WND DMG     MCDOUGAL                36.44N 90.39W
04/30/2017                   CLAY               AR   EMERGENCY MNGR

            GRAIN BINS AND STORAGE SHED DAMAGED. TIME ESTIMATED FROM
            RADAR.

0147 AM     TSTM WND DMG     LAKE CITY               35.82N 90.45W
04/30/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            POWER POLES DOWN

0154 AM     TSTM WND DMG     MONETTE                 35.89N 90.34W
04/30/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            POWER POLE AND POWER LINES DOWN

0157 AM     FLOOD            WALNUT RIDGE            36.07N 90.96W
04/30/2017                   LAWRENCE           AR   PUBLIC

            WATER ON ROAD ON HWY 412

0207 AM     TSTM WND DMG     14 W STEELE             36.08N 90.10W
04/30/2017                   DUNKLIN            MO   PUBLIC

            BUILDING DESTROYED AND HOME WITH WINDOWS BLOWN OUT AND A
            TREE IN THE HOUSE IN THE TOWN OF COTTON PLANT.

0219 AM     TSTM WND DMG     8 NW STEELE             36.17N 89.95W
04/30/2017                   PEMISCOT           MO   LAW ENFORCEMENT

            SEVERAL MOBILE HOMES DAMAGED IN TOWN OF GOBLER.

0226 AM     TSTM WND GST     BLYTHEVILLE             35.93N 89.92W
04/30/2017  M68.00 MPH       MISSISSIPPI        AR   ASOS

0227 AM     FLASH FLOOD      JONESBORO               35.82N 90.69W
04/30/2017                   CRAIGHEAD          AR   TRAINED SPOTTER

            FLOODING ON RACE STREET DUE TO HEAVY RAINFALL.

0234 AM     FLASH FLOOD      PARAGOULD               36.06N 90.51W
04/30/2017                   GREENE             AR   EMERGENCY MNGR

            LAKE STREET IN PARAGOULD FLOODED AND CLOSED DUE TO HEAVY
            RAINFALL.

0302 AM     FLASH FLOOD      POCAHONTAS              36.26N 90.97W
04/30/2017                   RANDOLPH           AR   PUBLIC

            HWY 90 CLOSED IN RANDOLPH COUNTY DUE TO FLOODING.

0308 AM     TSTM WND DMG     1 NW UNION CITY         36.43N 89.06W
04/30/2017                   OBION              TN   PUBLIC

            1 INCH TREE LIMBS BROKEN AND SHINGLES BLOWN OFF ROOF.

0345 AM     FLASH FLOOD      JONESBORO               35.82N 90.69W
04/30/2017                   CRAIGHEAD          AR   PUBLIC

            AGGIE ROAD UNDER WATER NEAR THE FARMERS MARKET AND
            ARKANSAS STATE UNIVERSITY IN JONESBORO.

0425 AM     TSTM WND DMG     3 NE PARIS              36.33N 88.27W
04/30/2017                   HENRY              TN   EMERGENCY MNGR

            TREE DOWN NEAR INTERSECTION OF INDIA AND MCINTOSH ROAD.

0500 AM     FLASH FLOOD      JONESBORO               35.82N 90.69W
04/30/2017                   CRAIGHEAD          AR   LAW ENFORCEMENT

            REPORTS OF LOW GRADED STREETS UNDER WATER IN JONESBORO.

0800 AM     FLASH FLOOD      MARIE                   35.61N 90.08W
04/30/2017                   MISSISSIPPI        AR   PUBLIC

            TRUCKS UNDER WATER IN THE CITY OF MARIE.

0840 AM     FLASH FLOOD      MARMADUKE               36.19N 90.39W
04/30/2017                   GREENE             AR   BROADCAST MEDIA

            CITY PARK AND SEVERAL PARKING LOTS FLOODED WITH 2 FEET OF
            WATER.

0848 AM     TSTM WND DMG     COVINGTON               35.57N 89.65W
04/30/2017                   TIPTON             TN   EMERGENCY MNGR

            POLES SNAPPED, POWER LINES DOWN, AND SEVERAL TREES
            SNAPPED WITH DAMAGE EXTENDING THROUGH TOWN. POSSIBLE
            TORNADO.

0848 AM     TSTM WND DMG     HALLS                   35.87N 89.40W
04/30/2017                   LAUDERDALE         TN   TRAINED SPOTTER

            TREE LIMBS DOWN AND POWER LINES DAMAGED IN HALLS.

0948 AM     TSTM WND DMG     HALLS                   35.87N 89.40W
04/30/2017                   LAUDERDALE         TN   TRAINED SPOTTER

            TREE LIMBS DOWN AND POWER LINES DAMAGED IN HALLS.

1014 AM     TSTM WND DMG     COFFEEVILLE             33.98N 89.68W
04/30/2017                   YALOBUSHA          MS   BROADCAST MEDIA

            MULTIPLE TREES DOWN AND LOTS OF ROOF DAMAGE TO A HOUSE.
            TIME IS RADAR ESTIMATED.

1030 AM     FLASH FLOOD      1 E JONESBORO           35.82N 90.67W
04/30/2017                   CRAIGHEAD          AR   BROADCAST MEDIA

            WATER RUSHING OVER AGGIE LANE AT RED WOLF INTERSECTION.

1030 AM     TSTM WND DMG     SLATE SPRING            33.74N 89.37W
04/30/2017                   CALHOUN            MS   TRAINED SPOTTER

            TREE DAMAGE AND A FUNNEL CLOUD REPORTED. POSSIBLE TORNADO
            DAMAGE.

1030 AM     HEAVY RAIN       BAY                     35.74N 90.56W
04/30/2017  M5.36 INCH       CRAIGHEAD          AR   PUBLIC

            PUBLIC REPORTS STORM TOTAL RAINFALL OF 5.36 INCHES.

1035 AM     TSTM WND DMG     2 SW CALHOUN CITY       33.84N 89.34W
04/30/2017                   CALHOUN            MS   EMERGENCY MNGR

            ROOF DAMAGE NEAR HWY 8/9 INTERSECTION.

1040 AM     TSTM WND DMG     BRUCE                   33.99N 89.34W
04/30/2017                   CALHOUN            MS   EMERGENCY MNGR

            MULTIPLE TREES DOWN ACROSS THE COUNTY, ROOFS OFF OF A
            COUPLE OF HOUSES.

1047 AM     TSTM WND DMG     2 W COMO                34.51N 89.98W
04/30/2017                   PANOLA             MS   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY 310 BETWEEN PARKS PLACE AND THE
            CITY OF COMO. TIME IS RADAR ESTIMATED.

1100 AM     TSTM WND DMG     EGYPT                   33.90N 88.73W
04/30/2017                   CHICKASAW          MS   TRAINED SPOTTER

            A COUPLE OF TREENS SNAPPED OR UPROOTED.

1100 AM     TSTM WND DMG     RANDOLPH                34.18N 89.17W
04/30/2017                   PONTOTOC           MS   EMERGENCY MNGR

            SEVERAL TREES DOWN IN THE SOUTHWEST PORTION OF THE
            COUNTY. 4 STRUCTURES WERE DAMAGED ALONG THE SOUTHWEST
            WEST PORTIONS OF THE AREA.

1105 AM     TSTM WND DMG     EGYPT                   33.90N 88.73W
04/30/2017                   CHICKASAW          MS   TRAINED SPOTTER

            TWO TREES DOWN

1110 AM     TSTM WND DMG     HERNANDO                34.83N 89.99W
04/30/2017                   DESOTO             MS   EMERGENCY MNGR

            TREES AND POWERLINES DOWN COUNTYWIDE. TIME IS RADAR
            ESTIMATED.

1110 AM     TSTM WND DMG     HERNANDO                34.83N 89.99W
04/30/2017                   DESOTO             MS   EMERGENCY MNGR

            TREES AND POWERLINES DOWN COUNTYWIDE.

1115 AM     TSTM WND DMG     3 S HORN LAKE           34.91N 90.04W
04/30/2017                   DESOTO             MS   EMERGENCY MNGR

            20 LIGHT POLES DOWN ALONG STAR LANDING ROAD. POWERLINES
            ALSO DOWN ALONG THE WESTERN PART OF THE COUNTY. TREES
            DOWN COUNTYWIDE.

1127 AM     TSTM WND DMG     MIDTOWN MEMPHIS         35.13N 89.98W
04/30/2017                   SHELBY             TN   BROADCAST MEDIA

            LARGE TREE DOWN ON CAR IN PARKING LOT OF OWEN BRENNANS
            RESTAURANT. TIME IS RADAR ESTIMATED.

1127 AM     TSTM WND DMG     5 WSW CORDOVA           35.12N 89.86W
04/30/2017                   SHELBY             TN   PUBLIC

            MULTIPLE POWERLINES AND POWERPOLES DOWN AT SHADY GROVE
            ROAD AND BRIERVIEW. TIME IS RADAR ESTIMATED.

1128 AM     TSTM WND DMG     NEW ALBANY              34.49N 89.02W
04/30/2017                   UNION              MS   EMERGENCY MNGR

            SEVERAL TREES DOWN IN NEW ALBANY.

1133 AM     TSTM WND DMG     5 SW CORDOVA            35.10N 89.84W
04/30/2017                   SHELBY             TN   BROADCAST MEDIA

            LARGE TREE DOWN ON HOUSE ON SWEETBRIER ROAD NEAR SHADY
            GROVE ROAD. TIME IS RADAR ESTIMATED.

1135 AM     TSTM WND DMG     2 NE BARTLETT           35.24N 89.81W
04/30/2017                   SHELBY             TN   TRAINED SPOTTER

            LARGE TREE SPLIT HOUSE IN HALF NEAR MEMPHIS-ARLINGTON
            ROAD AND CENTRALIA. HOUSE IS UNINHABITABLE. TIME IS RADAR
            ESTIMATED.

1135 AM     TSTM WND DMG     BARTLETT                35.22N 89.84W
04/30/2017                   SHELBY             TN   TRAINED SPOTTER

            LARGE TREES DOWN NEAR OLD BROWNSVILLE ROAD AND OAK ROAD
            IN BARTLETT.

1138 AM     TSTM WND DMG     2 NNW BARTLETT          35.25N 89.84W
04/30/2017                   SHELBY             TN   NWS EMPLOYEE

            LARGE TREE ON VEHICLE AND MINOR ROOF DAMAGE NEAR
            ELLENDALE ROAD AND PROSPERITY WAY.

1138 AM     TSTM WND DMG     RIPLEY                  34.73N 88.94W
04/30/2017                   TIPPAH             MS   LAW ENFORCEMENT

            TREES DOWN IN THE RIPLEY CITY LIMITS.

1140 AM     TSTM WND DMG     3 NNE BARTLETT          35.26N 89.81W
04/30/2017                   SHELBY             TN   PUBLIC

            LARGE TREE UPROOTED ON SHADOWLAWN DRIVE BETWEEN OLD
            BROWNSVILLE ROAD AND THE BARTLETT FRESHMAN ACADEMY.

1145 AM     TSTM WND DMG     2 NNE BARTLETT          35.25N 89.82W
04/30/2017                   SHELBY             TN   TRAINED SPOTTER

            MULTIPLE LARGE OAKS UPROOTED. POWERLINES DOWN.

1245 PM     FLASH FLOOD      UNION CITY              36.42N 89.05W
04/30/2017                   OBION              TN   BROADCAST MEDIA

            LOWES PARKING LOT FLOODED OUT AND ADJACENT AREAS.

&&

MRM

The radar

The Memphis radar (KNQA), 171 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

4 flood, 2 flash flood. Local standard time, as filed.

Flood, Randolph

When
May 1, 12:00 AM CST to 10:00 PM CST
Where
Randolph County, 22.99 mi W of Success to 28.1 mi W of Brookings
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
36.494, -91.130

Major flooding occurred along the Eleven Point River. State Highway 90 closed with flooding between Dalton and Ravenden Springs. Campgrounds along the river were impacted. Many roads in Randolph County were flooded. Extensive agricultural acreage inundated.

Flood, Clay

When
May 1, 12:00 AM CST to May 3, 12:00 PM CST
Where
Clay County, 4.58 mi NW of Success to 2.68 mi N of Success
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
36.495, -90.780

The Current River experienced a record flood upstream at Doniphan, MO in early May. The water moved downstream and caused the evacuation of Success, AR on May 1st. Highways 328 and 211 were flooded along with thousands of acres of farmland. The swiftness of the water deposited large amounts of sand and gravel across much of the farmland. Highway 67 south of Corning was flooded.

Flood, Lawrence

When
May 1, 12:00 AM CST to May 5, 12:00 AM CST
Where
Lawrence County, 2.58 mi N of Black Rock to 2.36 mi NNE of Portia
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
36.137, -91.098

Heavy rain brought the Black River at Black Rock to just under record levels in early May. Homes and businesses suffered minor damage from the flooding. Many road and bridges were also flooded and damaged. Thousands of acres of cropland was also flooded. The Lawrence County Dive team performed 14 rescues in the first couple days of May. They rescued people from their vehicle on County Road 514 on May 2nd. The dive team rescued two people from a home on May 3rd.

Flood, Randolph

When
May 1, 5:00 PM CST to May 5, 1:00 PM CST
Where
Randolph County, 2.48 mi E of Supply to 0.46 mi NNE of Biggers
Cause
Heavy Rain
Property damage
$15 million
Reported by
Emergency Manager
Coordinates
36.437, -90.786

Heavy rain brought the Black River at Pocahontas to a record crest that topped the April 2011 flood. The levee east of town broke in at least nine places, including one 300 yard stretch, sending water across much of Randolph County. East Pocahontas was flooded and suffered major damage. Highway 67 was flooded between Pocahontas and Walnut Ridge. Highway 67/62 between Pocahontas and Corning was flooded. Highways 166 and 304 were also closed. Highway 304 was closed for 37 days. The Current River also flooded farmland in eastern Randolph County. Numerous homes, farms, businesses and vehicles were flooded. Many roads and bridges were flooded and damaged. More than 500 people were evacuated Pocahontas. At least 50 homes were destroyed or damaged by flooding in Pocahontas. The Elnora Freewill Baptist Church was heavily damaged. The Randolph County Jail had to evacuate prisoners.

Flash Flood, Randolph

When
May 3, 7:00 AM CST to May 4, 5:00 AM CST
Where
Randolph County, 1.49 mi SSE of Pocahontas to 2.06 mi SSE of Noland
Cause
Dam / Levee Break
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
36.251, -90.958

The levee east of Pocahontas broke in several places during the morning hours of May 3rd. Water poured south along the Big Running Water Creek across thousands of acres of farmland. Many small communities were flooded. Several water rescues occurred at the intersection of Highway 67 and Highway 90 in Shannon.

Flash Flood, Lawrence

When
May 3, 12:00 PM CST to May 4, 5:00 AM CST
Where
Lawrence County, 1.83 mi NW of (Arg)walnut Ridge Ar to 2.43 mi WNW of Hoxie
Cause
Dam / Levee Break
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
36.150, -90.952

The Black River levee east of Pocahontas suffered several breaches during the early morning hours of May 3rd. The water flowed south along the Big Running Water Creek and eventually flooded parts of Lawrence County. Highway 63 was closed between Portia and Walnut Ridge. Water flowing over the highway damaged the shoulders. Roads leading into Clover Bend were flooded and several houses in the area had water inside them.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698106, 698107, 698113, 698112, 698108, 698109.